California, 2005

Flash Flooding and Winter Storm in California, January 2 to 4, 2005

January 2 to 4, 2005 · NWS LOX · 5 events in 5 counties and zones

A powerful Pacific storm brought heavy rain, snow and flash flooding to Southern California. thestorm dumped 1 to 4 inches of rainfall over the area with mountain locations receiving the highest amounts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A powerful Pacific storm brought heavy rain, snow and flash flooding to Southern California. Overall...thestorm dumped 1 to 4 inches of rainfall over the area with mountain locations receiving the highest amounts. The heavy rain produced flash flooding across Santa Barbara, Ventura and Los Angeles counties. In Santa Barbara county, Cold Springs Road at State Route 192 was closed due to flash flooding and mudslides as well as the junction of Santa Susanna Pass and Rocky Peak Road. In Ventura county, the Pacific Coast Highway was closed from Point Mugu to the Ventura and Los Angeles county line. In Los Angeles county, the Pacific Coast Highway was closed from the Ventura county border to Malibu. In the mountains of Ventura and Los Angeles counties, snow levels dropped to around 4500 feet, resulting in up to 30 inches of snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 2, 1:50 PM PST, 2 hours 10 minutes earlier.

Area forecast discussion, Jan 2, 1:50 PM PST, 2 hours 10 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
150 PM PST SUN JAN 2 2005

.SHORT TERM...PRE-FRONTAL SHOWERS CONTINUE THIS AFTERNOON WHILE THE
MAIN AREA OF RAIN STILL REMAINS WELL TO THE NORTH OVER THE BAY AREA.
AIRMASS IS SOMEWHAT UNSTABLE AND WEVE HAD A FEW WATERSPOUT REPORTS
OFF THE COAST OF LA AND ORANGE COUNTIES. AS THE UPPER LOW CONTINUES
TO SAG SOUTH OVERNIGHT, RAIN WILL BECOME MORE WIDESPREAD WITH
MODERATE TO LOCALLY HEAVY RAIN DEVELOPING LATER TONIGHT AND
CONTINUING THROUGH EARLY MONDAY AFTERNOON. ONCE AGAIN THE HEAVIEST
RAIN WILL BE IN THE LOWER COASTAL SLOPES FROM SANTA BARBARA TO
EASTERN LA COUNTY. THE MAIN DIFFERENCE IN THE MODELS THIS MORNING
WAS A SUBSTANTIAL INCREASE IN LOW LVL SOUTHEASTERLY LOW AS A SURFACE
LOW DEVELOPS NEAR POINT CONCEPTION LATE TONIGHT. THIS WILL
SIGNIFICANTLY ENHANCE OROGRAPHIC EFFECTS SOUTH OF POINT CONCEPTION
AND ALLOW AREAS OF VERY HEAVY RAIN TO DEVELOP IN THE USUAL FAVORED
LOCATIONS. WITH THE UPPER LOW MOVING SLOWLY SOUTH, THE HEAVY RAIN
WILL PERSIST FOR SEVERAL HOURS, CREATING A HIGH RISK OF FLOODING
PROBLEMS ACROSS THE AREA FAR BEYOND THE NORMAL NUISANCE URBAN
FLOODING WE USUALLY SEE WITH WINTER STORMS. WELL HAVE TO CLOSELY
MONITOR THE RIVERS AND STREAMS FOR POSSIBLE FLOODING AND A FLOOD
WATCH CERTAINLY IS JUSTIFIED FOR THIS EVENT.

WHILE THE HEAVIEST RAIN WILL START TO TAPER OFF FROM THE NORTH
MONDAY MORNING, LA AND VENTURA COUNTY WILL BE UNDER THE GUN MOST OF
THE DAY, WITH SHOWERS CONTINUING WELL INTO TUESDAY.

THIS WILL BE ANOTHER HEAVY SNOW PRODUCER FOR THE LOCAL MOUNTAINS AND
A WINTER STORM WARNING WILL BE POSTED THROUGH TUESDAY. TOTAL SNOW
ACCUMULATIONS AT HIGHER ELEVATIONS WILL LIKELY BE IN THE 3 FOOT
RANGE WHILE EVEN LOWER ELEVATIONS GET SIGNIFICANT AMOUNTS. SNOW
LEVELS WILL BE LOW ENOUGH TO IMPACT INTERSTATE 5 THROUGH THE
GRAPEVINE WHERE SEVERAL INCHES OF SNOW MAY FALL MONDAY THROUGH
TUESDAY.

SHOWERS WILL BE ENDING IN MOST AREAS BY TUESDAY AFTERNOON.

.LONG TERM...GFS CONTINUES TO TAKE THE MID WEEK SYSTEM FURTHER AND
FURTHER OFFSHORE, SUBSTANTIALLY DECREASING OUR CHANCES FOR PRECIP
WED AND THURS. IT DOES FINALLY BRING THE LOW ONSHORE LATER THURSDAY
AND FRIDAY AND THIS WILL PROBABLY BE OUR BEST CHANCE FOR PRECIP WITH
THIS SYSTEM. HOWEVER, CONFIDENCE IS STILL QUITE LOW AND WILL NOT
MESS WITH LONG RANGE FORECAST FOR NOW.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
WINTER STORM WARNING (SEE LAXWSWLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

WOFFORD
Hazardous weather outlook, Jan 2, 6:00 AM PST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SUN JAN 2 2005

CAZ034>041-044>047-051>054-059-087-088-031400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST SUN JAN 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAYS ONE AND TWO... TODAY AND MONDAY

A LARGE UPPER LEVEL LOW IS CURRENTLY LOCATED OVER THE COAST OF
OREGON...PRETTY MUCH AS WE EXPECTED YESTERDAY. A SIGNIFICANT UPPER
TROUGH IS ROTATING AROUND THIS CENTER AND IS NOW SWINGING ONSHORE
OVER NORTHERN CALIFORNIA. EXPECT THIS TROUGH TO SWING THROUGH THE
CENTRAL COAST OF SAN LUIS OBISPO AND SANTA BARBARA COUNTIES LATER
TODAY...AND THEN MOVE ALONG THE SOUTH COAST OF SANTA BARBARA AND
VENTURA AND LOS ANGELES COUNTIES LATER TONIGHT AND ON MONDAY. THIS
TROUGH WILL BRING THE THREAT FOR HEAVY SHOWERS...FLOODING RAINS...
THUNDERSTORMS...WATERSPOUTS AND KNEE DEEP SNOWS TO THE MOUNTAINS
BEGINNING LATER TODAY AND CONTINUING THROUGH MONDAY.

LIGHT RAIN SHOWERS ARE ALREADY OCCURRING OVER SAN LUIS OBISPO AND
SANTA BARBARA COUNTIES. THESE SHOWERS WILL INCREASE TODAY AND MOVE
ALONG THE SOUTHERN CALIFORNIA COAST THIS AFTERNOON AND OVERNIGHT. WE
ARE EXPECTING MODERATE TO HEAVY RAIN WITH POSSIBLE THUNDERSTORMS TO
DEVELOP LATE TODAY AND CONTINUE INTO MONDAY MORNING. MOST COASTAL
COMMUNITIES WILL SEE RAINFALL ACCUMULATIONS IN THE 1 TO 3 INCH
RANGE...WITH LOCALLY HIGHER AMOUNTS NEAR THE FOOTHILLS. ALONG THE
SOUTH FACING SLOPES OF THE MOUNTAINS...RAINFALL ACCUMULATIONS OF 4
TO 6 INCHES ARE POSSIBLE WITH LOCALLY HIGHER AMOUNTS.

SNOW LEVELS WILL BE IN THE 4500 FOOT RANGE...LOWER OVER THE INTERIOR
SLOPES. HEAVY SNOW IS EXPECTED LATER TODAY WITH ACCUMULATIONS OF 1
TO 2 FEET EXPECTED IN THE MOUNTAINS OF VENTURA AND LOS ANGELES
COUNTIES TONIGHT AND ON MONDAY...WITH LESSER BUT SIGNIFICANT AMOUNTS
AT THE HIGHEST ELEVATIONS OF THE SANTA BARBARA MOUNTAINS.

WINDS ARE NOT GOING TO BE AS STRONG WITH THIS SYSTEM AS IN RECENT
STORMS. MOUNTAINS SHOULD SEE SOUTHERLY WINDS OF 25 TO 35 MPH WITH
HIGHER GUSTS LATE SUNDAY AND MONDAY...SHIFTING TO THE WEST AND
NORTHWEST LATE MONDAY. AT THIS TIME...MODELS ARE SUGGESTING THAT THE
SURFACE LOW WITH THE SYSTEM WILL BE LOCATED NEAR POINT CONCEPTION
TONIGHT AND MONDAY. THIS IS EXPECTED TO PRODUCE STRONG SOUTHEAST TO
EASTERLY WINDS ALONG THE SOUTH COAST. STRONG EASTERLY WINDS COULD
IMPACT AIR TRAFFIC PATTERNS AT LAX TONIGHT AND MONDAY.

* WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS THREE THROUGH SEVEN... TUESDAY THROUGH SATURDAY

EXPECT THE HEAVIEST RAINS AND SNOWS TO END ON TUESDAY WITH
DECREASING CHANCES OF PRECIPITATION.

WEDNESDAY THROUGH FRIDAY...MEDIUM RANGE MODELS ARE NO LONGER IN
AGREEMENT WITH THE STORM THAT WAS ANTICIPATED FOR LATER THIS WEEK.
WHILE ALL MODELS SHOW A SIGNIFICANT TROUGH MOVING DOWN THE WEST
COAST WEDNESDAY THROUGH FRIDAY...THE PATH OF THE STORM IS QUITE
DIFFERENT. YESTERDAY IT LOOKED LIKE THE STORM WAS GOING TO DIRECTLY
HIT CENTRAL AND SOUTHERN CALIFORNIA...ACCORDING TO THE GFS. THE
LATEST RUN OF THE GFS TAKES THE STORM SYSTEM WELL TO THE WEST AND
OUT TO SEA...PUTTING THE REGION UNDER FAIR SKIES AND LIGHT TO
MODERATE OFFSHORE WINDS. OTHER MODELS DO NOT AGREE WITH THIS
SCENARIO. THEREFORE...WE HAVE BACKED OFF THE POPS FOR LATER IN THE
WEEK...BUT GAVE MOST AREAS A SLIGHT CHANCE TO A CHANCE OF
PRECIPITATION. THUS...HAVE NOT GONE WITH THE DRY SCENARIO AT THIS
TIME. WILL KEEP AN EYE ON THE SITUATION...BUT FOR NOW...THE
CONFIDENCE IN THE WEDNESDAY THROUGH FRIDAY FORECAST IS ONLY FAIR.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DANIELSON

In the hours before

Special weather statement, Jan 2, 11:45 AM PST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1145 AM PST SUN JAN 2 2005

CAZ034>041-044>047-051>054-059-087-088-031200-
ANTELOPE VALLEY-CATALINA ISLAND-CUYAMA VALLEY-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY CENTRAL COAST-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY MOUNTAINS-SANTA BARBARA COUNTY SOUTH COAST-
SANTA CLARITA VALLEY-SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SANTA YNEZ VALLEY-VENTURA COUNTY COAST-VENTURA COUNTY COASTAL VALLEYS-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY MOUNTAINS-
1145 AM PST SUN JAN 2 2005

...MORE RAIN AND MOUNTAIN SNOW EXPECTED THROUGH TUESDAY...

ANOTHER COLD WINTER STORM IS APPROACHING SOUTHERN CALIFORNIA.
NUMEROUS SHOWERS...MOSTLY LIGHT...ARE EXPECTED THROUGH THIS EVENING.
THEN AS THE STORM GETS CLOSER TONIGHT...PRECIPITATION RATES WILL
INCREASE...WITH THE HEAVIEST RAIN AND SNOW EXPECTED AFTER MIDNIGHT
AND CONTINUING THROUGH EARLY AFTERNOON MONDAY. SHOWERS WILL CONTINUE
MONDAY NIGHT AND TUESDAY...HOWEVER THEY ARE NOT EXPECTED TO BE QUITE
AS HEAVY AS TONIGHT AND MONDAY.

RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED AT COASTAL AND VALLEY
LOCATIONS SOUTH OF POINT CONCEPTION...WITH 4 TO 8 INCHES IN THE
MOUNTAINS. ISOLATED MOUNTAIN LOCATIONS COULD GET AS MUCH AS 10
INCHES. AMOUNTS WILL BE SLIGHTLY LOWER NORTH OF POINT CONCEPTION. UP
TO 12 INCHES OF RAIN HAS FALLEN IN COASTAL AND VALLEY LOCATIONS IN
THE LAST WEEK AND HAS SATURATED THE GROUND. ANY ADDITIONAL RAINFALL
WILL QUICKLY RESULT IN FLOODING OF STREETS AND INTERSECTIONS AND
RISES IN THE LOCAL STREAMS AND RIVERS. ADDITIONALLY...PLACES IN AND
NEAR BURN AREAS WILL HAVE TO MONITOR THE SITUATION CLOSELY FOR
POSSIBLE MUD AND DEBRIS FLOWS. FOR THIS REASON...A FLOOD WATCH HAS
BEEN POSTED FOR ALL AREAS SUNDAY AFTERNOON THROUGH NOON TUESDAY.

THE SNOW LEVEL WILL START OUT AROUND 5000 FEET THIS EVENING...THEN
LOWER TO 4000 FEET MONDAY AND 3000 TO 3500 FEET MONDAY NIGHT AND
TUESDAY. THIS WILL LIKELY IMPACT INTERSTATE 5 OVER THE GRAPEVINE AND
MANY OTHER MOUNTAIN ROADS. UP TO 3 FEET OF SNOW IS POSSIBLE AT
HIGHER ELEVATIONS OF THE MOUNTAINS THROUGH TUESDAY WITH 6 TO 16
INCHES ELSEWHERE ABOVE 4000 FEET. FOR THIS REASON...A WINTER STORM
WARNING WILL BE POSTED FOR THE MOUNTAINS TONIGHT THROUGH NOON TUESDAY.

TRAVELERS THROUGH SOUTHERN CALIFORNIA THIS WEEKEND INTO EARLY NEXT
WEEK...ESPECIALLY THROUGH THE MOUNTAINS...ARE URGED TO CHECK THE
LATEST WEATHER AND ROAD REPORTS BEFORE DEPARTING.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.WEATHER.GOV/LOSANGELES.

WOFFORD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood, 2 winter storm. Local standard time, as filed.

Winter Storm, N Ventura

When
January 2, 4:00 PM PST to January 4, 2:30 AM PST
Where
N Ventura forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, N Los Angeles T X N

When
January 2, 4:00 PM PST to January 4, 2:30 AM PST
Where
N Los Angeles T X N forecast zone
Reported by
GENERAL PUBLIC

Flash Flood, Ventura

When
January 3, 12:36 AM PST to 9:00 AM PST
Where
Ventura County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
34.483, -118.050

Flash Flood, Santa Barbara

When
January 3, 12:54 AM PST to 5:00 AM PST
Where
Santa Barbara County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
34.800, -120.000

Flash Flood, Los Angeles

When
January 3, 4:54 AM PST to 8:00 AM PST
Where
Los Angeles County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
34.333, -118.367

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437642, 5437643, 5437645, 5437644, 5437646.